+ Site Statistics
References:
54,258,434
Abstracts:
29,560,870
PMIDs:
28,072,757
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Antineoplastic therapy-induced palmar plantar erythrodysesthesia ('hand-foot') syndrome. Incidence, recognition and management



Antineoplastic therapy-induced palmar plantar erythrodysesthesia ('hand-foot') syndrome. Incidence, recognition and management



American Journal of Clinical Dermatology 1(4): 225-234



Palmar plantar erythrodysesthesia (PPE) is a distinctive and relatively frequent toxic reaction related to some chemotherapeutic agents. Doxorubicin, cytarabine, docetaxel, and fluorouracil are the most frequently implicated agents. PPE seems to be dose dependent and both peak drug concentration and total cumulative dose determine its occurrence. PPE presents as a painful erythema, often preceded by paresthesia, located on the palms and soles in the context of treatment with chemotherapy. Histologically, PPE shows few specific findings. Mild spongiosis, scattered necrotic and dyskeratotic keratinocytes and vacuolar degeneration of the basal layer is seen. Dermal changes in most cases include dilated blood vessels, papillary edema, and a sparse superficial perivascular lymphohistiocytic infiltrate can be found in varying degrees in the epidermis. Withdrawal or dose reduction of the implicated drug usually gives rise to amelioration of the symptoms. Supportive treatments such as topical wound care, elevation, and cold compresses may help to relieve the pain. Use of systemic corticosteroids, pyridoxine (vitamin B6), blood flow reduction, and, recently, topical 99% dimethyl-sulfoxide have been used with variable outcomes. It could be of interest to consider them as preventive measures when drugs with a strong association with PPE are going to be administered.

Please choose payment method:






(PDF emailed within 1 workday: $29.90)

Accession: 045278488

Download citation: RISBibTeXText

PMID: 11702367


Related references

Antineoplastic TherapyInduced Palmar Plantar Erythrodysesthesia (Hand-Foot) Syndrome. American Journal of Clinical Dermatology 1(4): 225-234, 2000

Hand-foot syndrome (hand-foot skin reaction, palmar-plantar erythrodysesthesia): focus on sorafenib and sunitinib. Oncology 77(5): 257-271, 2010

Hand-foot syndrome (palmar-plantar erythrodysesthesia. Schweizerische Medizinische Wochenschrift 130(40): 1413-1416, 2000

Cutaneous toxicity by ftorafur, hand-foot or palmar-plantar erythrodysesthesia syndrome. Revista Clinica Espanola 188(3): 165-166, 1991

Pegylated liposomal doxorubicin-related palmar-plantar erythrodysesthesia ('hand-foot' syndrome). Annals of Oncology 18(7): 1159-1164, 2007

Plantar-palmar erythrodysesthesia. A new and relatively frequent side effect in antineoplastic treatment. Ugeskrift for Laeger 165(33): 3161-3162, 2003

Palmar-plantar erythrodysesthesia secondary to sunitinib treatment resulting in necrotic foot syndrome aggravated by background diabetic vascular disease. Archives of Dermatology 144(8): 1081-1082, 2008

Chemotherapy-induced palmar-plantar erythrodysesthesia syndrome: etiology and emerging therapies. Supportive Cancer Therapy 1(4): 213-218, 2008

Chemotherapy-associated palmar-plantar erythrodysesthesia syndrome. Annals of Internal Medicine 101(6): 798-799, 1984

Pyridoxine for the palmar-plantar erythrodysesthesia syndrome. Annals of Internal Medicine 111(8): 688-689, 1989

Fluorouracil and the palmar-plantar erythrodysesthesia syndrome. Annals of Internal Medicine 102(3): 419, 1985

Chemotherapy-induced palmar-plantar erythrodysesthesia syndrome: Recall following different chemotherapy agents. Investigational New Drugs 20(1): 49-53, 2002

Palmar-plantar erythrodysesthesia syndrome associated with liposomal daunorubicin. Pharmacotherapy 20(10): 1221-1223, 2000

Chemotherapy-induced palmar plantar erythrodysesthesia syndrome recall following different chemotherapy regimens in patients with leukemia. Blood 96(11 Part 2): 202b, November 16, 2000

Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with taxotere. Journal of the National Cancer Institute 85(17): 1432-1433, 1993